Delaware, 2025

Flash Flooding in Delaware, July 31, 2025

July 31, 2025 · NWS PHI · 4 events in 1 county or zone

A stationary front sparked off showers and thunderstorms across the forecast area. Flash flooding resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stationary front sparked off showers and thunderstorms across the forecast area. Flash flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 1:10 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 31, 1:10 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
210 PM EDT Thu Jul 31 2025

.SYNOPSIS...
With high pressure located offshore, a slow moving cold front
will push through the region beginning through tonight, bringing
widespread showers and storms and a considerable threat of
flash flooding across the region. Front front will push south of
the area Friday as low pressure slides offshore. High pressure
will then build from the north into the weekend, with below
normal temperatures, much drier and pleasant conditions expected
into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
The risk for a significant flash flood threat persists this
afternoon and tonight. A few severe thunderstorms with locally
damaging wind gusts cannot be ruled out either. A Flood Watch
remains in effect until 6 AM Friday. A Severe Thunderstorm Watch
remains in effect until 8 PM Thursday. Heavy showers and
thunderstorms are already forming and becoming more numerous.
Much cooler, breezy, and showery conditions are expected to
follow on Friday.

The ridging to our southwest will continue to shift eastward
today, with high pressure remaining well offshore at the
surface. Broad upper diffluence will remain in place aloft
through Friday. Meanwhile, a slow moving cold front will push
gradually southward across the area through tonight. This should
result in some broad cyclogenesis in the Mid Atlantic region as
the front works its way south, with the surface low passing
offshore on Friday.

There remains a Moderate Risk (level 3 out of 4) of flash
flooding for this afternoon into tonight for large portions of
the area, as widespread heavy showers and thunderstorms are
anticipated to develop within the vicinity of the slow moving
frontal boundary. PoPs remain near 80-100% for the entire area,
peaking from north to south as the front moves gradually
southward through tonight. As diurnal instability builds ahead
of the front into the afternoon (SBCAPE near or over 2000 J/kg),
PWats will increase into the 2.0-2.5 inch range. Mean layer
flow will be roughly parallel to the frontal boundary and
surface flow will be feeding directly into the frontal region,
which should support training and/or back building convection.
Cyclogensis nearby could also introduce some frontogenetic
forcing into the equation into tonight as well. The synoptic and
tropical aspects of this setup will likely lead to scattered
convection continuing into the overnight period.

The environment during this event will support considerable,
and potentially significant flash flooding, especially within
the Moderate Risk area. Our current rainfall forecast generally
ranges from around 1-3" across the area, but locally higher
amounts of 5-7" or even greater are certainly possible. Rainfall
rates could exceed 2" per hour, which could quickly overwhelm
drainage systems. The greatest flash flood threat will
ultimately depend on exactly where the frontal boundary ends up
into this afternoon, and how quickly convection is propagating.
The high PWats and tropical convective nature of the environment
will not support quickly moving storms, and convection could
continue redeveloping over the same areas. Guidance currently
supports the highest threat being from around central and
northern New Jersey and southwest into the Philadelphia metro
area and adjacent areas of southern New Jersey and northern
Delaware. The Flood Watch remains in effect from 2 PM today
through 6 AM Friday for all of our counties. Have a reliable way
to receive any warnings that are issued, and do not drive
through flooded roads. The the Hydrology section below for more
details.

While flash flooding will be the main threat with today's
storms, some isolated to scattered severe thunderstorms will be
possible early in the convective evolution. Water loaded
downdrafts and initially steep low level lapse rates ahead of
the front (south of I- 78) could support locally damaging wind
gusts. SPC has the severe weather outlook at a Slight Risk
(2/5) for portions of the area.

The frontal boundary will continue to slowly work its way south
through the area overnight. Winds will shift northeast and
become gusty behind the front. Scattered showers and perhaps
some rumbles of thunder will continue overnight across the area.
The greater flash flood threat for areas farther south and
closer to the coast could end up being overnight depending on
how the convection evolves.

By Friday, the frontal boundary should be south of the forecast
area as the weak surface low slides offshore along it.
Diffluence will remain in place aloft as Canadian high pressure
begins to build in from the north. This setup will result in
cloudy skies Friday along with an unusually breezy northeast
wind by mid summer standards. Lingering showers and drizzle can
also be expected, especially across the coastal plain. Northeast
winds 10-20 mph with gusts near 30 mph possible, and near 35-40
mph possible along the immediate coast. High temperatures
Friday will be in the low to mid 70s, though some cooler spots
north of Philly could even be stuck in the upper 60s all day.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The hot, humid, and stormy weather will fortunately by followed
by very pleasant and dry conditions over the weekend.

Drier air will finally start to work into the area from the
north Friday night and especially by Saturday as high pressure
takes hold of the region. Highs Saturday will be near 80 degrees
and dewpoints will be in the 50s, perhaps even mixing out into
the upper 40s in some spots. Low to mid 80s forecast for Sunday
high temperatures, though with similarly dry and comfortable
dewpoints and humidity levels. Lows in the period will range
from the mid 50s and 60s. About as perfect and pleasant as mid
summer weather gets!

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The weekend's pleasant and dry conditions will continue into
early next week as surface ridging remains extended into our
area from southern New England. A gradual increase in
temperatures and return of more seasonable humidity levels can
be expected with each passing day through the middle of the
week. By Tuesday and Wednesday, we could start seeing some
isolated diurnally driven convection, but shouldn't be anything
to write home about. Overall a nice extended period of mid
summer weather shaping up.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today...MVFR with periods of IFR/LIFR conditions can be
expected through 00Z to 02Z in and near any showers and heavy
thunderstorms that develop. Showers and storms already
developing will become widespread across the region by later
this afternoon and evening. East to northeast winds much of the
day for RDG/ABE and south to southeast winds elsewhere around
5-10 kts. High confidence in the general evolution of
conditions, but lower confidence on details and timing of storms
and restrictions.

Tonight...IFR ceilings likely. Pockets of heavy rainfall may
linger early this evening before becoming more intermittent
showers later tonight. Overnight, lingering showers and some
drizzle could reduce visibility at times. Northeast winds 10-15
kts with gusts near 20 kts by 06Z. High confidence in prevailing
low ceilings and winds, but lower confidence on any IFR
occurring.

Friday...Ceiling restrictions likely prevailing. Periods of
showers and drizzle possibly reducing visibility at times. Gusty
northeast winds.

Outlook...

Friday night through Tuesday...Conditions improving to VFR. No
significant weather.

&&

.MARINE...
Winds and seas building through tonight. South to southeast
winds 10-15 kts will shift northeast tonight from north to south
as a cold front pushes south across the area. Winds will then
increase to 15-25 kts with gusts near 30-35 kts by late tonight
into Friday. While some gale force wind gusts are possible
across the Atlantic coastal waters, duration of these should be
brief and confidence is too low for a Gale Warning. Numerous
showers and heavy thunderstorms developing this afternoon and
evening. Scattered showers and drizzle lingering tonight through
Friday.

A Small Craft Advisory is now in effect for all coastal waters
beginning tonight through Saturday for the Atlantic waters and
for Friday for Delaware Bay.

Outlook...

Friday night through Saturday night...Advisory conditions
continuing with northeast wind gusts near 25-30 kts and seas 4-6
feet. Conditions will begin to improve Saturday through
Saturday night.

Sunday through Tuesday...No marine hazards expected.

Rip Currents...

For today, southerly winds around 10-15 mph will become east-
southeast in the afternoon. Breaking wave heights around 1-2
feet with a 1 foot southeast swell period around 8 seconds. As a
result, have maintained a LOW risk for the development of
dangerous rip currents at all beaches.

For Friday, northeast winds strengthen to around 15-30 mph.
Breaking wave heights will vary between 3-5 feet to the north
and 2-4 feet to the south with a building northeasterly 5-7 foot
swell around 6-7 seconds. As a result, opted to go with a HIGH
risk for dangerous rip currents for Monmouth and Ocean County
beaches where winds/swell are more perpendicular to shore, with
a MODERATE risk elsewhere where winds/swell are more shore
parallel. A rip current statement has been issued for Monmouth
and Ocean Counties.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.HYDROLOGY...
The environment today into tonight will support considerable,
and potentially significant flash flooding, especially within
the Moderate Risk Excessive Rainfall Outlook area. Our current
rainfall forecast generally ranges from around 1-3" across the
area, but locally higher amounts of 5-7" or even greater are
certainly possible. Rainfall rates could exceed 2" per hour,
which could quickly overwhelm drainage systems. The greatest
flash flood threat will ultimately depend on exactly where the
frontal boundary ends up into this afternoon, and how quickly
convection is propagating.

While no main stem river flooding is anticipated, significant
flooding of small streams and creeks is possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ054-055-060>062-070-
     071-101>106.
NJ...Flood Watch through late tonight for NJZ001-007>010-012>027.
     High Risk for Rip Currents from Friday morning through Friday
     evening for NJZ014-026.
DE...Flood Watch through late tonight for DEZ001>004.
MD...Flood Watch through late tonight for MDZ012-015-019-020.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ430-
     431.
     Small Craft Advisory from 8 PM this evening to 6 PM EDT
     Saturday for ANZ450-451.
     Small Craft Advisory from 6 AM Friday to 6 PM EDT Saturday for
     ANZ452>455.

&&

SYNOPSIS...Staarmann
NEAR TERM...MJL/Staarmann
SHORT TERM...Staarmann
LONG TERM...Staarmann
AVIATION...MJL/Staarmann
MARINE...Staarmann
HYDROLOGY...
Hazardous weather outlook, Jul 31, 6:07 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
707 AM EDT Thu Jul 31 2025

MDZ012-015-019-020-011115-
Kent MD-Queen Annes-Talbot-Caroline-
707 AM EDT Thu Jul 31 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Isolated severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Staarmann

In the hours before

Local storm report, Jul 31, 1:05 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
205 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Tstm Wnd Dmg     Reiffton                40.32N 75.87W
07/31/2025                   Berks              PA   Public

            Tree branch through a house window. Time
            estimated from radar.

&&

NG
Local storm report, Jul 31, 1:09 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
209 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Dmg     1 ENE Laureldale        40.39N 75.91W
07/31/2025                   Berks              PA   Public

            Multiple trees down on wires at the
            intersection of Elizabeth ave and chestnut
            street. Time estimated from radar.

&&

NG
Local storm report, Jul 31, 1:13 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
213 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Hail             Boothwyn                39.83N 75.44W
07/31/2025  E0.25 Inch       Delaware           PA   Trained Spotter

            Pea Sized Hail.

&&

NG
Local storm report, Jul 31, 1:26 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
226 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Flash Flood      3 SSE Far Hills         40.64N 74.62W
07/31/2025                   Somerset           NJ   Dept of Highways

            Flooding on I-78 Eastbound At East of Exit
            29 - I-287/US 202/US 206 (Bridgewater Twp),
            1 right lane of 3 lanes closed.

&&

MPS
Local storm report, Jul 31, 1:28 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
228 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Rain             Colebrookdale Twp       40.34N 75.65W
07/31/2025  M2.42 Inch       Berks              PA   Trained Spotter

            2.42 inches in 1 hour.

&&

NG
Local storm report, Jul 31, 1:32 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
232 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     Rain             PSU Berks               40.36N 75.98W
07/31/2025  M3.32 Inch       Berks              PA   Mesonet

            A Keystone Mesonet site at PSU Berks campus
            picked up 3.32 in 42 minutes.

&&

NG

The radar

The Philadelphia radar (KDIX), 90 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
July 31, 1:41 PM EST to 3:41 PM EST
Where
New Castle County, 1.27 mi ESE of Carpenter to 1.54 mi ENE of Claymont
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.810, -75.450

Flash flooding was reported in Claymont. Street flooding was reported along the Philadelphia Pike in both directions at Alcott Avenue.

Flash Flood, New Castle

When
July 31, 2:30 PM EST to 4:30 PM EST
Where
New Castle County, 0.65 mi NNW of Monroe Park to 0.75 mi NW of Monroe Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.738, -75.556

Flash flooding was reported in Wilmington. A water rescue was needed on M.L.K. Jr. Blvd.

Flash Flood, New Castle

When
July 31, 2:33 PM EST to 4:33 PM EST
Where
New Castle County, 0.63 mi NW of Elsmere Jct to 0.46 mi SW of Lancaster Vlg
Cause
Heavy Rain
Reported by
Public
Coordinates
39.737, -75.588

Flash flooding was reported in Wilmington. Prospect Road flooded with around 8 inches of water on the road.

Flash Flood, New Castle

When
July 31, 3:30 PM EST to 5:30 PM EST
Where
New Castle County, 0.53 mi W of Edge Moor to 0.77 mi ENE of Edge Moor
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.750, -75.510

Water rescues were needed on Governor Printz Blvd. due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2025Every state in 2025This day in weather historyWarnings in Delaware, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286711, 1286715, 1286717, 1286718.